Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 7:17 PM EDT for Huntington County, Wells County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 7:17 PM EDT (23:17 UTC)
- Expired
- May 28, 2017, 8:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:27 PM EDT | HAIL 0.75 | 2 Wnw Majenica, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:56 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WUUS53 KIWX 282317
SVRIWX
INC069-179-290000-
/O.NEW.KIWX.SV.W.0064.170528T2317Z-170529T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
717 PM EDT SUN MAY 28 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southern Huntington County in northeastern Indiana...
Central Wells County in northeastern Indiana...
* Until 800 PM EDT
* At 716 PM EDT, a severe thunderstorm was located 7 miles southeast
of Andrews, or 8 miles south of Huntington, moving east at 20 mph.
HAZARD...60 mph wind gusts, flooding, and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Wind damage to
roofs, siding, and trees is also possible.
* Locations impacted include...
Huntington, Bluffton, Ossian, Markle, Warren, Lancaster, Uniondale,
Poneto, Mount Etna, Vera Cruz, Travisville, Craigville, Wellsburg,
Reiffsburg, Murray, Liberty Center, Plum Tree, North Oaks, Buckeye
and Tocsin.
This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 274 and
288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 8562 4086 8557 4087 8507 4085 8507
4063 8509
TIME...MOT...LOC 2316Z 280DEG 19KT 4077 8553
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:50 PM EDT, 27 minutes earlier.
Area forecast discussion, May 28, 6:50 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 650 PM EDT Sun May 28 2017 .SYNOPSIS... Issued at 647 PM EDT Sun May 28 2017 Showers and thunderstorms will taper through the evening. A cold front will then move through overnight and bring cooler and less humid air into the region for Memorial Day Monday and into midweek. However, a shower or isolated thunderstorm can't be ruled out later in the day Memorial Day afternoon as a result of a weak disturbance moving through. Low temperatures drop back into the middle to upper 50s overnight, then rebound into the lower to middle 70s on Memorial Day. Highs will trend cooler into the middle to upper 60s by Wednesday then moderate back into the 70s by next weekend. && .SHORT TERM...(This Evening through Monday) Issued at 647 PM EDT Sun May 28 2017 Primary focus on afternoon/evening convection amid corridor of 1500-2000 j/kg axis in advance of approaching cold front. Better deep layer shear lags west of instability axis and large factor in maintaining storms to near/sub severe limits versus higher end risk. West to east storm motion along prior latent outflows/differential heating axis. Strong 0-2km moisture flux convergence with most convection presenting warm rain processes and numerous cell mergers adding to flooding concerns, especially in areas where antecedent conditions are deeply saturated. && .LONG TERM...(Monday Night through Sunday) Issued at 647 PM EDT Sun May 28 2017 Much quieter, cooler than normal through the rest of the week. One final/slight shortwave disturbance rotating through Upper Great Lakes vortex before it fills/lifts out northeast to present a low/quite limited convection potential Tuesday afternoon. Otherwise, blocking pattern appears to hold into next weekend with mean central CONUS ridge dominating for at or below normal temps and fortunately below normal rainfall amounts. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 647 PM EDT Sun May 28 2017 Primarily VFR through the forecast period. Focus on timing out convection in vicinity of KFWA. Otherwise, primary significance appears to be greater diurnal mixing depth in post frontal regime/shallow instability midday/afternoon hours Monday with uptick in wswly flow/gusts. Minor/very low chance shra Monday afternoon appears to be too low for inclusion at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 14 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 419 AM EDT Sun May 28 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-290830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the afternoon. Scattered severe storms with damaging winds and large hail are possible this afternoon. The storms may also contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-290830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 419 AM EDT Sun May 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the early afternoon. Storms may contain gale force wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 28, 6:44 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT SUN MAY 28 2017
OHZ025-282300-
Allen-
644 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...
At 643 PM EDT, a strong thunderstorm was located near Lima, moving
east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lima, Elida, Harrod, Beaverdam, Yoder, Westminster, Hume, Slabtown,
Kemp and Rousculp.
This includes INTERSTATE 75 between MILE MARKERs 119 and 135.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4064 8411 4066 8411 4066 8422 4068 8422
4069 8425 4081 8424 4084 8388 4065 8388
TIME...MOT...LOC 2243Z 271DEG 28KT 4071 8416
MCSLocal storm report, May 28, 6:45 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 1 WNW LISBON 41.42N 85.28W
05/28/2017 E0.75 INCH NOBLE IN TRAINED SPOTTER
DIME SIZED HAIL NEAR KENDALLVILLE.
&&
MCDSpecial weather statement, May 28, 6:50 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
650 PM EDT SUN MAY 28 2017
INZ023>026-282330-
Wabash-Miami-Huntington-Wells-
650 PM EDT SUN MAY 28 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WABASH...
HUNTINGTON...NORTH CENTRAL WELLS AND NORTHWESTERN MIAMI COUNTIES...
At 648 PM EDT, strong thunderstorms were clustered from northern
Miami County east through central Wabash, central Huntington, and
Wells County in Indiana.
Winds in excess of 30 mph and dime size hail are possible with these
thunderstorms.
Locations impacted include...
Huntington, Wabash, Bluffton, Andrews, Markle, Mexico, Lancaster,
Denver, Roann, Lagro, Uniondale, Mount Etna, Deedsville, Murray,
Majenica, Bippus, Chili, Ijamsville, Bowerstown and Stockdale.
This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 277 and
291.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4084 8612 4100 8610 4100 8594 4087 8519
4071 8519 4071 8560
TIME...MOT...LOC 2248Z 271DEG 28KT 4094 8599
MCSLocal storm report, May 28, 7:03 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
703 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL OTTAWA 41.02N 84.04W
05/28/2017 E0.88 INCH PUTNAM OH TRAINED SPOTTER
ESTIMATED NICKLE-SIZED HAIL IN OTTAWA. WINDS
WERE ESTIMATED ABOUT 50 MPH. HEAVY RAIN WAS
CAUSING A LOT OF PONDING OF WATER ON THE
ROADS.
&&
MCDLocal storm report, May 28, 7:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLOOD 1 NW BOWERSTOWN 40.90N 85.45W
05/28/2017 HUNTINGTON IN EMERGENCY MNGR
WESTBOUND DRIVING LANE BLOCKED BY WATER.
&&
CRLocal storm report, May 28, 7:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 3 N LINCOLNVILLE 40.80N 85.67W
05/28/2017 M1.00 INCH WABASH IN TRAINED SPOTTER
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:15 PM EDT | Special Weather Statement | IWX | Elkhart | 30 min |
| May 28, 2:19 PM EDT | Special Weather Statement | IWX | DeKalb | 26 min |
| May 28, 2:24 PM EDT | Special Weather Statement | IWX | LaGrange | 36 min |
| May 28, 2:29 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb | 46 min |
| May 28, 2:32 PM EDT | Special Weather Statement | IWX | Huntington | 28 min |
| May 28, 2:37 PM EDT | Special Weather Statement | IWX | Fulton | 23 min |
| May 28, 3:05 PM EDT | Special Weather Statement | IWX | Kosciusko | 40 min |
| May 28, 3:17 PM EDT | Special Weather Statement | IWX | DeKalb, Noble, Steuben | 28 min |
| May 28, 3:33 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble | 42 min |
| May 28, 3:48 PM EDT | Areal Flood Advisory | IWX | Steuben | 3 hr |
| May 28, 4:40 PM EDT | Special Weather Statement | IWX | Wabash | 35 min |
| May 28, 4:55 PM EDT | Areal Flood Advisory | IWX | Fulton, Huntington, Kosciusko, Miami, Wabash, Whitley | 4 hr |
| May 28, 5:19 PM EDT | Special Weather Statement | IWX | Wells | 26 min |
| May 28, 5:19 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 41 min |
| May 28, 5:31 PM EDT | Special Weather Statement | IWX | Adams | 29 min |
| May 28, 5:45 PM EDT | Special Weather Statement | IWX | Adams | 30 min |
| May 28, 6:38 PM EDT | Areal Flood Warning | IWX | Adams, Huntington, Wells | 12 hr |
| May 28, 6:50 PM EDT | Special Weather Statement | IWX | Huntington, Wabash, Wells | 40 min |
| May 28, 7:32 PM EDT | Tornado Warning | IWX | Huntington | 18 min |
| May 28, 7:44 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wells | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.